A 74-year-old man presents to his primary care physician for worsening lower extremity edema. He has advanced chronic obstructive pulmonary disease and benign prostatic hyperplasia and is a former alcoholic. He is prescribed a diuretic and returns to the office 1 week after. His swelling has improved, but he is complaining about worsening shortness of breath. Given that, an ABG on room air is obtained and shows the following:
What is the MOST likely acid-base disturbance?
Correct Answer: C
This patient has metabolic alkalosis with respiratory compensation due to his recent diuretic use. Diuretics such as thiazide and loop diuretics will lead to a net loss of chloride with free water without affecting the bicarbonate excretion. This therefore leads to a so-called “contraction alkalosis.” As a compensatory mechanism, the elevated pH will depress the respiratory centers, thereby leading to an increase of PaCO2 to correct the pH. The formula below can be used to assess for the expected respiratory compensation:
In other words, for every 1 mEq/L rise in HCO3 − , there will be a 0.7 mm Hg increase in PCO2 .
A previously healthy 23-year-old woman is taken to the hospital by her boyfriend for weakness since 2 weeks. They recently returned from a trip to Caribbean after which she developed an upper respiratory infection. She was given Levofloxacin by the urgent care provider. While her cough improved, she noticed weakness in her feet that subsequently traveled up to her arms. On physical examination, vital signs are unremarkable except for a respiratory rate of 8 breaths/min. Deep tendon reflexes are diminished bilaterally.
Arterial blood gas:
What is the MOST likely acid-base disturbance in this patient?
Correct Answer: A
The patient has a respiratory acidosis due to Guillain-Barre syndrome. Her pH is acidic and her inappropriately elevated pCO2 points toward a primary respiratory etiology. To determine whether there is any compensation, the following formula can be used.
In other words, for every increase in PaCO2 by 10, the HCO3 − increases by 1 in acute respiratory acidosis and in chronic respiratory acidosis, for every increase in PaCO2 by 10, the HCO3 − increases by 4.
In this case, the patient’s expected HCO3 − is around 27 mEq/L, but it is measured higher (HCO3 − 32 mEq/L). The higher HCO3 − in the patient suggests chronic respiratory acidosis. However, the low pH points towards an additional uncompensated acute component to the respiratory acidosis. hence the patient has acute on chronic respiratory acidosis.
A 78-year-old man presents from his skilled nursing facility for generalized weakness and a “funny feeling in his ears.” He recently sustained a fall complicated by a left femur fracture. He underwent open reduction and internal fixation a week ago and has been undergoing physical rehabilitation. He has medical history of hypertension, coronary artery disease, and chronic obstructive pulmonary disease (COPD).
On physical examination:
He is confused to time and place. Laboratory data show the following:
An arterial blood gas (ABG) is also obtained which shows:
Correct Answer: B
Based on the patient’s pH, there is acidosis which is likely metabolic given his low HCO3 − . The next step is to calculate the anion gap (AG).
Calculated anion gap = Na - (HCO3 + Cl)
In this case, the patient has an AG of 19. The next step is to see whether there is any respiratory compensation via Winter’s formula as follows:
When using Winter’s formula, the expected PaCO2 is 21 to 25. However, in this patient, the PaCO2 is higher than that, suggesting that there is respiratory acidosis present in addition to the anion gap metabolic acidosis. In this case, patient has aspirin overdose which explains the tinnitus and metabolic acidosis along with COPD leading to a respiratory acidosis.
A 67-year-old man is brought to the local hospital for severe onset of acute abdominal pain. He has chronic obstructive pulmonary disease and hypertension and is an active smoker. On physical examination, his vital signs are unremarkable except for a blood pressure of 188/94 mm Hg and pulse rate of 118 beats/min. He is tender to abdominal palpation and unable to lie still due to pain. A CT angiogram reveals an aortic dissection for which he is taken to the operating room emergently. He receives a total of 12 units of packed red blood cells during the case. He remains intubated postoperatively, and laboratory data obtained after surgery reveal the following:
What is the MOST appropriate treatment for his acid-base disturbance?
Correct Answer: E
The patient has a metabolic alkalosis that is caused by citrate from numerous blood transfusions. Citrate is used as an anticoagulant in blood bags as a preservative and is converted from citrate to form three moles of sodium bicarbonate via the liver. Another mechanism that leads to metabolic alkalosis includes the depletion of chloride due to the reduced chloride concentration content of the donor’s blood. Both mechanisms lead to hypochloremic metabolic alkalosis. This is best treated with acetazolamide as it is carbonic anhydrase inhibitor and cause NaHCO3 − diuresis by inhibiting the reabsorption of bicarbonate ions from renal tubules. Other complications from massive blood transfusions include hypocalcemia due calcium chelation and hypomagnesemia.
A 43-year-old woman is brought to the emergency department by her neighbor by ambulance after being found unresponsive. She has a known past medical history of bipolar disease, seizures, and previous suicide attempts. Her medications include lithium and levetiracetam. She was in her usual state of health prior to this; however, he recalls she was recently treated with “some antibiotic” for acute bronchitis. On physical examination, her temperature is 37.2°C, blood pressure is 110/72 mm Hg, pulse rate is 98 beats/min, and respiratory rate is 8 breaths/min. She is lethargic and unable to follow commands or answer questions. A tongue bite mark and a soiled underwear are also noted. Laboratory data obtained after 6 days are shown below:
What is the MOST likely cause of her acid-base disturbance?
The patient has increased anion gap metabolic acidosis of 20—calculated anion gap = Na − (HCO3 + Cl). However, her osmolal gap is <10 mOsm/kg H2O which rules out ethylene or isopropyl intoxication. Furthermore, she has acute kidney injury with positive urine RBC indicative of myoglobin release in the absence blood in the urine. Altogether, this points toward rhabdomyolysis in the setting of seizures. In patients with severe rhabdomyolysis, this can lead to the release of lactic acid caused by muscle breakdown leading to metabolic acidosis and acute renal failure.
The osmolal gap is defined as the difference between the measured and the calculated plasma osmolality using the formula below: Calculated plasma osmolal = (2 × plasma sodium) + glucose/18 + BUN/2.8. The patient’s calculated plasma osmolality is 282 mOsm/kg H2O which is close to the measured plasma osmolality.
© 2010-2030 Your Doctor - Dr.Khalil Al-Yousifi - Kuwait - Contact Us